Nontrivial solutions for a boundary value problem with integral boundary conditions
© Liu et al.; licensee Springer. 2014
Received: 27 July 2013
Accepted: 13 November 2013
Published: 13 January 2014
This paper concerns the existence of nontrivial solutions for a boundary value problem with integral boundary conditions by topological degree theory. Here the nonlinear term is a sign-changing continuous function and may be unbounded from below.
where , , , , , α and β are right continuous on , left continuous at and nondecreasing on with ; , and denote the Riemann-Stieltjes integral of u with respect to α and β, respectively. Here the nonlinear term is a continuous sign-changing function and f may be unbounded from below, with is continuous and is allowed to be singular at .
Problems with integral boundary conditions arise naturally in thermal conduction problems , semiconductor problems , hydrodynamic problems . Integral BCs (BCs denotes boundary conditions) cover multi-point BCs and nonlocal BCs as special cases and have attracted great attention, see [4–14] and the references therein. For more information about the general theory of integral equations and their relation with boundary value problems, we refer to the book of Corduneanu , Agarwal and O’Regan . Yang , Boucherif , Chamberlain et al. , Feng , Jiang et al.  focused on the existence of positive solutions for the cases in which the nonlinear term is nonnegative. Although many papers investigated two-point and multi-point boundary value problems with sign-changing nonlinear terms, for example, [15–20], results for boundary value problems with integral boundary conditions when the nonlinear term is sign-changing are rarely seen except for a few special cases [7, 12, 13].
Inspired by the above papers, the aim of this paper is to establish the existence of nontrivial solutions to BVP (1.1) under weaker conditions. Our findings presented in this paper have the following new features. Firstly, the nonlinear term f of BVP (1.1) is allowed to be sign-changing and unbounded from below. Secondly, the boundary conditions in BVP (1.1) are the Riemann-Stieltjes integral, which includes multi-point boundary conditions in BVPs as special cases. Finally, the main technique used here is the topological degree theory, the first eigenvalue and its positive eigenfunction corresponding to a linear operator. This paper employs different conditions and different methods to solve the same BVP (1.1) as ; meanwhile, this paper generalizes the result in  to boundary value problems with integral boundary conditions. What we obtain here is different from [6–20].
2 Preliminaries and lemmas
We assume that the following condition holds throughout this paper.
Let , , , .
(H2) , , .
Lemma 2.1 ()
where is the Green function for (1.1).
It is easy to show that is a completely continuous nonlinear operator, and if is a fixed point of A, then u is a solution of BVP (1.1) by Lemma 2.1.
Lemma 2.2 ()
If (H1) holds, then there is such that is a subcone of P and .
Lemma 2.3 ()
Let E be a real Banach space and be a bounded open set with . Suppose that is a completely continuous operator. (1) If there is with such that for all and , then . (2) If for all and , then . Here deg stands for the Leray-Schauder topological degree in E.
Lemma 2.4 Assume that (H1), (H2) and the following assumptions are satisfied:
(C1) There exist , and such that (2.3), (2.4) hold and K maps P into .
(C3) There exist a bounded continuous operator and such that for all .
(C4) There exist and such that for all .
provided that R is sufficiently large.
where is a constant.
where is a constant.
3 Main results
Theorem 3.1 Assume that (H1), (H2) hold and the following conditions are satisfied:
(A1) There exist two nonnegative functions with and one continuous even function such that for all . Moreover, B is nondecreasing on and satisfies .
(A2) is continuous.
(A3) uniformly on .
(A4) uniformly on .
Here is the first eigenvalue of the operator K defined by (2.2).
Then BVP (1.1) has at least one nontrivial solution.
that is, . Take , for any , where . Obviously, holds. Therefore H satisfies condition (C2) in Lemma 2.4.
which shows that condition (C3) in Lemma 2.4 holds.
So condition (C4) in Lemma 2.4 is satisfied.
If there exist and such that . Let . Then and by (3.4), . The n th iteration of this inequality shows that (), so , that is, . This yields , which is a contradictory inequality. Hence, (3.5) holds.
So A has at least one fixed point on , namely, BVP (1.1) has at least one nontrivial solution. □
Corollary 3.1 Using () instead of (A1), the conclusion of Theorem 3.1 remains true.
The first two authors were supported financially by the National Natural Science Foundation of China (11201473, 11271364) and the Fundamental Research Funds for the Central Universities (2013QNA35, 2010LKSX09, 2010QNA42). The third author was supported financially by the National Natural Science Foundation of China (11371221, 11071141), the Specialized Research Foundation for the Doctoral Program of Higher Education of China (20123705110001) and the Program for Scientific Research Innovation Team in Colleges and Universities of Shandong Province.
- Cannon JR: The solution of the heat equation subject to the specification of energy. Q. Appl. Math. 1963, 21: 155-160.MathSciNet
- Ionkin NI: Solution of a boundary value problem in heat conduction theory with nonlocal boundary conditions. Differ. Equ. 1977, 13: 294-304.MATHMathSciNet
- Chegis RY: Numerical solution of a heat conduction problem with an integral boundary condition. Litov. Mat. Sb. 1984, 24: 209-215.MATHMathSciNet
- Corduneanu C: Integral Equations and Applications. Cambridge University Press, Cambridge; 1991.MATHView Article
- Agarwal RP, O’Regan D: Infinite Interval Problems for Differential, Difference and Integral Equations. Kluwer Academic, Dordrecht; 2001.MATHView Article
- Yang ZL: Existence and nonexistence results for positive solutions of an integral boundary value problem. Nonlinear Anal. 2006, 65: 1489-1511. 10.1016/j.na.2005.10.025MATHMathSciNetView Article
- Yang ZL: Existence of nontrivial solutions for a nonlinear Sturm-Liouville problem with integral boundary value conditions. Nonlinear Anal. 2008, 68: 216-225. 10.1016/j.na.2006.10.044MATHMathSciNetView Article
- Boucherif A: Second-order boundary value problems with integral boundary conditions. Nonlinear Anal. 2009, 70: 364-371. 10.1016/j.na.2007.12.007MATHMathSciNetView Article
- Kong LJ: Second order singular boundary value problems with integral boundary conditions. Nonlinear Anal. 2010, 72: 2628-2638. 10.1016/j.na.2009.11.010MATHMathSciNetView Article
- Chamberlain J, Kong LJ, Kong QK: Nodal solutions of boundary value problems with boundary conditions involving Riemann-Stieltjes integrals. Nonlinear Anal. 2011, 74: 2380-2387. 10.1016/j.na.2010.11.040MATHMathSciNetView Article
- Feng MQ: Existence of symmetric positive solutions for a boundary value problem with integral boundary conditions. Appl. Math. Lett. 2011, 24: 1419-1427. 10.1016/j.aml.2011.03.023MATHMathSciNetView Article
- Li YH, Li FY: Sign-changing solutions to second-order integral boundary value problems. Nonlinear Anal. 2008, 69: 1179-1187. 10.1016/j.na.2007.06.024MATHMathSciNetView Article
- Li HT, Liu YS: On sign-changing solutions for a second-order integral boundary value problem. Comput. Math. Appl. 2011, 62: 651-656. 10.1016/j.camwa.2011.05.046MATHMathSciNetView Article
- Jiang JQ, Liu LS, Wu YH: Second-order nonlinear singular Sturm-Liouville problems with integral boundary conditions. Appl. Math. Comput. 2009, 215: 1573-1582. 10.1016/j.amc.2009.07.024MATHMathSciNetView Article
- Sun JX, Zhang GW: Nontrivial solutions of singular superlinear Sturm-Liouville problem. J. Math. Anal. Appl. 2006, 313: 518-536. 10.1016/j.jmaa.2005.06.087MATHMathSciNetView Article
- Han GD, Wu Y: Nontrivial solutions of singular two-point boundary value problems with sign-changing nonlinear terms. J. Math. Anal. Appl. 2007, 325: 1327-1338. 10.1016/j.jmaa.2006.02.076MATHMathSciNetView Article
- Liu LS, Liu BM, Wu YH: Nontrivial solutions of m -point boundary value problems for singular second-order differential equations with a sign-changing nonlinear term. J. Comput. Appl. Math. 2009, 224: 373-382. 10.1016/j.cam.2008.05.007MATHMathSciNetView Article
- Liu LS, Liu BM, Wu YH: Nontrivial solutions for higher-order m -point boundary value problem with a sign-changing nonlinear term. Appl. Math. Comput. 2010, 217: 3792-3800. 10.1016/j.amc.2010.09.038MATHMathSciNetView Article
- Graef JR, Kong LJ: Periodic solutions for functional differential equations with sign-changing nonlinearities. Proc. R. Soc. Edinb. A 2010, 140: 597-616. 10.1017/S0308210509000523MATHMathSciNetView Article
- Wang YQ, Liu LS, Wu YH: Positive solutions for a class of fractional boundary value problem with changing sign nonlinearity. Nonlinear Anal. 2011, 74: 6434-6441. 10.1016/j.na.2011.06.026MATHMathSciNetView Article
- Krein MG, Rutman MA: Linear operators leaving invariant a cone in a Banach space. Transl. Am. Math. Soc. 1962, 10: 199-325.
- Guo DJ, Lakshmikantham V: Nonlinear Problems in Abstract Cones. Academic Press, Orlando; 1988.MATH
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.